Most of us have experienced the odd sensation of “pins and needles” in our hands or feet. While annoying and painful, the sensation usually goes away quickly.
But for many people with peripheral neuropathy, a disorder involving increased sensitivity of nerves outside of the brain and spinal cord, this experience may linger for months to years.
“It’s a horrible condition,” said Shiqian Shen, MD, clinical investigator in the Massachusetts General Hospital Center for Translational Pain Research and director of the Mass General TelePain Program. “You literally want to shake off your leg, but you can’t.”
Unfortunately, a third of cancer patients who receive chemotherapy encounter this as a side effect, a condition known as chemotherapy-induced peripheral neuropathy (CIPN). This neuropathy is a result of nerve damage or impairment of the nervous system and often is chronic. If the pain is severe enough, chemotherapy dosages must be lowered, which causes the treatment to be less effective.
With the survival rates for many cancers increasing due to the improved understanding of genetic mutations, targeted therapies and immunotherapy, CIPN has become a major challenge and can hurt a survivor’s quality of life.
Dr. Shen and Jianren Mao, MD, PhD, chief of the Mass General Pain Management Center and vice chair for research in the Department of Anesthesia, Critical Care and Pain Medicine, are leading a research team in exploring why patients undergoing chemotherapy develop CIPN.
There is strong evidence that the gut, which carries about 10 trillion bacteria, has a major impact on the central nervous system. Previous research in the field has also shown that gut microbiota plays a critical role in the tumor-killing effect of many chemotherapeutics drugs.
In a recent study published in Nature Neuroscience, the researchers questioned whether an immune response that results from interactions between chemotherapy drugs and the bacteria in the microbiome also plays a role in developing CIPN.
The researchers exposed two sets of mice, one with a normal microbiome and one that had their microbiome essentially eliminated through antibiotic treatments or genetic engineering, to oxaliplatin—a chemotherapy drug used to treat colon or rectal cancer and that is known to cause CIPN.
The normal mice manifested symptoms of CIPN while those without a microbiome did not. Therefore, a microbiome is necessary for CIPN symptoms to manifest.
Next, the team dug into why the microbiome influences the onset of CIPN.
The researchers determined that the mice who experienced CIPN had higher levels of two proteins involved in inflammation (IL-6 and TNFalpha) in the dorsal root ganglia (DRG).
This inflammatory response in the DRG leads to an increase in neuron sensitivity, which is what causes the neuropathy pain and tingling in a person’s extremities.
The team found further evidence that suggests a reaction between the chemotherapy agent and bacteria in the microbiome, releases lipopolysaccharides (LPS), a molecule found in bacteria on the gut lining, into the bloodstream.
LPS then appears to cause a chain reaction that increases the levels of the two inflammatory proteins in the DRG.
“We found there’s a concurrent response—one initiated by the chemotherapy agent, and one by the inflammatory response,” said Shen. “They work hand in hand to promote the pain.”
However, there is a dilemma to sort out. Previous research has found that chemotherapy treatments such as oxaliplatin and cyclophosphamide are dependent on the gut microbiome. Meaning chemotherapy does not work well without help from a normal microbiome, but having it runs the risk of developing CIPN.
“Our research has revealed that you cannot get rid of the gut microbiome entirely to prevent side-effects because your therapeutic effect is also linked to the same presence,” says Shen.
The researchers are conducting follow-up studies to see if the same results are found in humans, and to see whether the same phenomenon exists in other type of neuropathic pain.
Potential in the Clinic
Since eliminating a cancer patient’s microbiome will essentially render chemotherapy treatment ineffective, more research will need to be done to see if investigators can determine if and how an individual’s microbiome composition affects their likelihood of developing CIPN.
If they can identify favorable bacteria profiles, clinicians may be able to reduce the risk of developing CIPN by prescribing probiotics or fecal transplants in advance of starting chemotherapy.
On the flip side, knowing the optimal microbiome profile that reduces risk of CIPN for every chemotherapy agent may help oncologists select the ideal chemotherapy drug for each patient.